posttrib
SPARKLE 
Weather Updates

Vitamins interfere with medications

Updated: September 24, 2012 6:25AM



Q. How much time should I allow between taking a prescription drug and taking my regular vitamins and minerals? I don’t want them to interfere with each other.

A. You are a smart patient to ask that question. Bravo! As you obviously realize, some supplements interfere with certain medications. Here are three just-for-instances:

Taking vitamin E and the blood thinner warfarin (brand name, Coumadin) can increase your risk of uncontrolled bleeding.

Taking vitamin A with an oral retinoid drug for acne can produce toxic levels of vitamin A in your body.

Taking magnesium can mess with the absorption of bisphosphonate drugs, which are used to treat bone-thinning osteoporosis.

But if we listed all the possible drug-supplement interactions, we’d fill this whole column for a year. That’s why we want you (and our own patients) to put everything you take in a brown bag and bring it along on every office visit: vitamins, minerals, herbs, prescriptions, cough syrup, the works.

That way, your doc won’t forget to ask and you won’t forget to tell him or her about something you’re taking, which should prevent nasty surprises.

Q. Is durum flour healthy?

A. Only if the package clearly says that it’s “100 percent whole grain.”

In order for a flour-based product to say that, the Food and Drug Administration requires that all the flour in it must be made from the whole grain, meaning the bran, germ and endosperm. That’s where nature stores the grain’s goodies — the vitamins, minerals, antioxidants and fiber.

Don’t fall for the “100 percent durum wheat” label. It doesn’t mean anything if it’s not 100 percent whole durum wheat. Otherwise, many of whole grain’s vital nutrients have been refined away during processing.

Most noodles, for example, are semi-empty carbs, because they’re made with a mix of whole durum and refined semolina flour. Unless pasta’s made from 100 percent whole grains, regularly eating bowls of angel hair or penne will raise your blood sugar repeatedly to the point that it damages your heart’s blood vessels.

Q. About four weeks ago I started having a strange pain in my leg. It feels almost like the skin is trying to separate from my shin. It doesn’t happen all the time, but for two nights I had to wrap the lower part of my leg because it kept me awake. Any idea what’s going on?

A. It sounds like shin splints to us. But see your doctor to get a definitive diagnosis, because a stress fracture or tendonitis can have the same symptoms.

If it is shin splints, the good news is that even though they hurt like the devil, they’re rarely serious. They’re caused by inflammation that affects not only your muscles and ligaments but also the thin layer of tissue along your shin bone (tibia).

Shin splints usually are caused by vigorous, repetitive, leg-pounding activity and are an occupational hazard for runners and dancers.

If you recently ramped up your workout, ramp it down for a while. Choose a different form of exercise (bike instead of run, swim instead of perfecting your two-step) and give the inflammation a chance to subside.

What will help: Apply cold packs for 20 minutes a couple of times a day, as well as after each exercise session; anti-inflammatory drugs also can speed the healing along.



© 2014 Sun-Times Media, LLC. All rights reserved. This material may not be copied or distributed without permission. For more information about reprints and permissions, visit www.suntimesreprints.com. To order a reprint of this article, click here.